Alert archive / Wisconsin / Small Craft Advisories in 2012

Small Craft Advisory 8, NWS Green Bay, WI

January 19, 2012

NWS Green Bay, WI issued this small craft advisory at Jan 19, 2012, 10:12 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2012, 10:12 AM CST (16:12 UTC)
Expired
Jan 19, 2012, 6:00 PM CST
In force
8 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WHUS73 KGRB 191612
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1012 AM CST THU JAN 19 2012

...BLUSTERY NORTHWEST WINDS AND HIGH WAVES TO CONTINUE THROUGH THIS
EVENING...

..LOW PRESSURE NORTH OF LAKE HURON CONTINUES TO MOVE AWAY FROM
THE REGION. THE TIGHT PRESSURE GRADIENT OVER THE NEARSHORE WATERS
WILL GRADUALLY WEAKEN THIS EVENING.

LMZ521-522-541>543-200000-
/O.CAN.KGRB.GL.W.0004.000000T0000Z-120119T1800Z/
/O.NEW.KGRB.SC.Y.0008.120119T1612Z-120120T0000Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1012 AM CST THU JAN 19 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: NORTHWEST WINDS OF 20 TO 25 KTS...WITH HIGHER GUSTS WILL
  CONTINUE THROUGH THE EVENING HOURS BEFORE SUBSIDING.

* WAVES: WAVES WILL SLOWLY EASE TO 3 TO 5 FEET THIS
  AFTERNOON...THEN TO 2 TO 4 FT BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
178 
WHUS73 KGRB 192157
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CST THU JAN 19 2012

...BLUSTERY NORTHWEST WINDS AND HIGH WAVES TO CONTINUE THROUGH
THIS EVENING BEFORE DIMINISHING AFTER SUNSET...

..LOW PRESSURE NORTH OF LAKE HURON CONTINUES TO MOVE AWAY FROM
THE REGION. THE TIGHT PRESSURE GRADIENT OVER THE NEARSHORE WATERS
WILL CONTINUE TO WEAKEN THIS EVENING...HOWEVER GUSTS UP TO 25 KTS
ARE STILL POSSIBLE.

LMZ521-522-541>543-200000-
/O.CON.KGRB.SC.Y.0008.000000T0000Z-120120T0000Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
357 PM CST THU JAN 19 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WINDS: NORTHWEST WINDS OF 15 TO 20 KTS...WITH HIGHER GUSTS WILL
  CONTINUE THROUGH THE EVENING HOURS BEFORE SUBSIDING.

* WAVES: WAVES WILL CONTINUE TO EASE FROM 3 TO 5 FEET
  CURRENTLY...TO 2 TO 4 FT BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 3:50 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 3:50 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 AM CST THU JAN 19 2012

.SYNOPSIS...COLD TODAY...THEN SOME SNOW SOUTH TOMORROW. STILL
LOOKS LIKE A RETURN TO MILDER CONDITIONS NEXT WEEK.

DEEP VORTEX OVER CANADA WL SHIFT WWD TO THE GULF OF ALASKA REGION.
CURRENTLY THERE WAS A STG FAIRLY ZONAL FLOW ACRS THE CONUS. BUT AS
MEAN TROF POSN RETROGRADES...THE FLOW ACRS THE CONUS WL TILT
WSWLY...RELAX A BIT...AND PROBABLY SPLIT.

ARCTIC AIR WAS SURGING ACRS THE AREA THIS MORNING. THAT WL LEAD TO
A FEW DAYS OF BLO NORMAL TEMPS. BUT READINGS SHOULD REBOUND BACK
TO AOA NORMAL LEVELS NEXT WK AS THE UPR FLOW BACKS AND THE FLOW
SPLITS. THE CURRENT WX PATTERN AND THE UPCOMING PATTERN WL CONT TO
SEND WX SYSTEMS TOWARD THE AREA...SO THERE WL BE SEVERAL CHCS FOR
PCPN. AT LEAST THE SRN PART OF THE FCST AREA WL PROBABLY GET SOME
PCPN FM SYSTEM CROSSING THE RGN FRIDAY. BUT PCPN AMNTS FOR THE 7
DAY PERIOD AS A WHOLE WL BE PRIMARILY DEPENDENT ON THE TRACK OF
SYSTEMS DURING THE LATTER PART OF THE FCST PERIOD...WHEN THE GULF
WL BE OPENING UP.
&&

.SHORT TERM...TDA/TNGT/FRI. ARCTIC AIR TAKING CONTROL ACRS THE
AREA. OTHER THAN IN THE SHADOW OF LAKE SUPERIOR...CLDS WL PROBABLY
DRY UP PRETTY QUICKLY IN THE COLD AIR. BUT EVEN GETTING SIG
SUNSHINE PROBABLY WON/T HELP MUCH WITH TEMPS. EXPECT READINGS TO
CONT TO FALL OFF UNTIL MID-DAY...THEN PROBABLY REBOUND A LITTLE
THIS AFTN. WL ADD NRN MARINETTE AND NRN OCONTO TO THE WIND CHILL
ADVIORY.

SFC RIDGE WL WORK INTO THE AREA TNGT. CLR SKIES AND DIMINISHING
WINDS WL ALLOW TEMPS TO FALL WAY BLO ZERO ACRS THE ENTIRE AREA.
WENT WITH BLEND OF PREV FCST AND MET GUID FOR MINS...WHICH REALLY
WASN/T MUCH CHG. CLDS WL BEGIN TO INCR FM THE SW AFTER
MIDNIGHT...SO READINGS ACRS THE SWRN 1/2 OF THE AREA WL PROBABLY
BOUNCE BACK SOME BEFORE DAYBREAK.

SYSTEM WORKING EWD FM THE PLAINS WL BRING SNOW TO THE RGN FRI. THE
SYSTEM COULD END UP BEING A VERY GOOD SNOW PRODUCER. PART OF THE
FORCING WL COME AS UPR JET NOW OVER THE NRN ROCKIES SHIFTS EWD AND
DRAGS RRQ ACRS THE RGN. THAT JET IS VERY IMPRESSIVE...WITH A
COUPLE STLT DERIVED WIND ESTIMATES OF 200 KT WINDS LAST EVENING.
DON/T SEE 200 KT WINDS OVER THE CONUS VERY OFTEN. BUT WHILE THE
SYSTEM WL PROBABLY GENERATE SIG SNOWS...STILL QUESTIONS ON LCN OF
THE SNOW BAND. TREND ON THE LATEST GUID WAS TO EDGE BAND SWD A
BIT...AND TO SLOW ITS ARRIVAL. ALTHOUGH SNOW WL PROBABLY AFFECT
AT LEAST THE SRN 1/3 OF THE FCST AREA...JUST NOT COMFORTABLE GOING
ABV LIKELY POPS YET. DELAYED ONSET OF PCPN FM PREV FCST. CURRENT
THINKING IS FOR 1-3 INCHES S OF A MFI-CLI-GRB LINE...THOUGH EVEN A
MINOR SHIFT IN THE POSN OF THE MAIN SNOW BAND COULD SIGNIFICANTLY
IMPACT AMNTS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.

THE UPPER AIR PATTERN OVER NORTH AMERICA IN THE EXTENDED SEEMS THAT
IT JUST CANNOT STABILIZE.  THE STRONG UPPER LOW OVER WESTERN CANADA
WILL RETROGRADE TO THE GULF OF ALASKA DURING THE PERIOD...WHILE
STRONG RIDGING WILL BUILD DOWN STREAM OVER EASTERN CANADA.  THIS
WILL ALLOW OUR AIRMASSES TO BECOME PACIFIC DOMINATED INSTEAD OF
ORIGINATING OUT OF THE ARCTIC...AND TEMPERATURES TO MODERATE LATE
THIS WEEKEND INTO NEXT WEEK.  HAVE A COUPLE SYSTEMS TO DEAL WITH IN
THE EXTENDED...ONE SUNDAY INTO MONDAY...AND ANOTHER MID-WEEK.  FOR
THE SYSTEM LATE THIS WEEKEND...MODELS HAVE TRENDED DEEPER AND MORE
NEGATIVELY TILTED...AND WILL GO WITH THE MORE ROBUST AGREEMENT OF
THE ECMWF AND GEM.  LATER ON NEXT WEEK...WILL KEEP IT SIMPLE WITH
THE GFS ENSEMBLE MEAN.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...RIGHT REAR QUAD OF THE JET
STREAK WILL BE MOVING ON TO THE EAST FRIDAY EVENING...AS WILL THE
ISENTROPIC ASCENT AND LIGHT SNOW.  WILL SHOW A HALF INCH TO AN INCH
OVER E-C WISCONSIN ASSUMING THE HIGH SNOW TO LIQUID RATIOS
MATERIALIZE.  SOME HOPE FOR CLEARING LATE FRIDAY NIGHT WHEN SURFACE
HIGH PRESSURE BUILDS INTO THE AREA AND WINDS TURN LIGHT.  STILL SEE
HIGHER RH/S IN THE LOW LEVELS...BUT WOULDNT TAKE MUCH CLEARING FOR
TEMPS TO PLUMMET.  WILL TREND COLDER OVER N-C WISCONSIN CLOSER TO
THE SURFACE RIDGE AXIS...BUT NORTHEAST WISCONSIN MAY NOT SEE MUCH
CLEARING.  SURFACE HIGH PRESSURE MOVES ACROSS THE AREA ON SATURDAY
AND AM COUNTING ON SEEING CLEARING FINALLY MOVE INTO THE EAST ONCE
THE RIDGE AXIS PASSES BY.  TEMPS WILL REBOUND BACK INTO THE MID
TEENS TO LOWER 20S.  THE NEXT SHORTWAVE WILL BE PROGRESSING INTO THE
CENTRAL PLAINS SATURDAY NIGHT WITH MID AND UPPER CLOUDS
INCREASING...BUT LOW LEVELS ARE INITIALLY DRY WITH THE GULF OF
MEXICO MOISTURE STILL OVER THE SOUTHERN MISSISSIPPI VALLEY.  WILL
BACK OFF ON POPS.

REST OF THE FORECAST...NEXT SHORTWAVE ON SUNDAY WILL SHARPEN AND
BECOME NEGATIVELY TILTED OVER THE CENTRAL PLAINS BEFORE SWINGING
NORTHEAST TO THE CENTRAL GREAT LAKES.  AS THE LOW PASSES TO THE
SOUTH...WILL SEE INCREASING ISENTROPIC ASCENT ON SUNDAY AND GULF
MOISTURE WITH 1000-850MB MIXING RATIOS BETWEEN 4-5 G/KG MOVE INTO
THE AREA.  CURRENT TIMING BRINGS SNOW INTO CENTRAL WISCONSIN BY
MIDDAY AND INTO EASTERN WISCONSIN IN THE AFTERNOON.  INVERTED TROUGH
AND 500MB TROUGH AXIS PASSES THROUGH THE AREA SUNDAY NIGHT WHEN THE
BIGGEST IMPACTS SHOULD BE FELT.  WONT BE THE CLASSIC ROCKY MTN
LOW...AS THE SYSTEM SEEMS ELONGATED AND NOT CLOSED OFF ENOUGH TO GET
THAT REAL GOOD TROWAL SIGNATURE.  STILL THOUGH...COULD BE LOOKING AT
ANOTHER 2-4 INCH TYPE SYSTEM.  SOME RAIN MAY MIX IN ALONG THE
LAKESHORE WHICH WOULD CUT DOWN TOTALS.  SOME LIGHT SNOW MAY LINGER
INTO MONDAY WITH COLDER AIR WRAPPING IN BEHIND THE LOW.  BUT
TEMPERATURES WILL BE MARGINAL FOR ANY SORT OF LAKE EFFECT BEHIND THE
SYSTEM.  HIGH PRESSURE THEN BUILDS IN AND MOVES ACROSS THE AREA
MONDAY NIGHT INTO TUESDAY...WHICH SHOULD BE QUITE AND MILD.  THE
NEXT SYSTEM THEN MOVES INTO THE PLAINS MID-WEEK.
&&

.AVIATION...ONCE ANY MVFR CONDITIONS DUE TO BLSN SUBSIDE...EXPECT
VFR CONDITIONS THROUGH TNGT WITH COLD SFC RIDGE DOMINATING THE WX.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR WIZ005-010>013-
018>021-030-031-035>037-045.

&&

SKOWRONSKI/MPC
Hazardous weather outlook, Jan 19, 5:08 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
508 AM CST THU JAN 19 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
508 AM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS OF 20 TO 30 BELOW ZERO ARE EXPECTED THIS MORNING. IN
ADDITION...DRIFTING SNOW COULD PRODUCE SOME HAZARDOUS TRAVEL
CONDITIONS...MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE FRIDAY AND FRIDAY
EVENING...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN.

A STORM SYSTEM FROM THE PLAINS WILL BRING SNOW TO MUCH OF WISCONSIN
FRIDAY AND FRIDAY EVENING. THE HEAVIEST SNOWS FROM THE STORM WILL
FALL OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. THERE IS
STILL CONSIDERABLE UNCERTAINTY OVER THE NORTHERN EXTENT OF THE
SNOW. IN CENTRAL AND EAST-CENTRAL WISCONSIN...THE BEST ESTIMATE
IS THAT 1 TO 3 INCHES OF SNOW WILL FALL SOUTH OF A LINE FROM
MARSHFIELD TO CLINTONVILLE TO GREEN BAY TO KEWAUNEE. THIS FORECAST
MAY NEED TO BE ADJUSTED AS LATER DATA BECOME AVAILABLE...SO BE
SURE TO MONITOR THE LATEST FORECAST FOR UPDATED INFORMATION ON THE
STORM.

ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOW TO MUCH OF THE
AREA LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-201115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
508 AM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE GUSTS FROM NORTHWEST ARE EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

JS/MPC

In the hours before

Local storm report, Jan 19, 5:03 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 AM CST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     SNOW             LAKE TOMAHAWK           45.81N 89.59W
01/19/2012  M1.0 INCH        ONEIDA             WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:49 PM CSTWind Chill AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more13 hr

Nearby

Small Craft Advisories in Wisconsin, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.